Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Every separable Banach space is isometric to a space of continuous nowhere differentiable functions

Author: L. Rodríguez-Piazza
Journal: Proc. Amer. Math. Soc. 123 (1995), 3649-3654
MSC: Primary 46B04; Secondary 26A27, 46E15
MathSciNet review: 1328375
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the result stated in the title; that is, every separable Banach space is linearly isometric to a closed subspace E of the space of continuous functions on [0, 1], such that every nonzero function in E is nowhere differentiable.

References [Enhancements On Off] (What's this?)

  • [B1] S. Banach, Uber die Baire'sche kategorie gewisser Funktionenmengen, Studia Math. 3 (1931), 174-180.
  • [B2] -, Théorie des opérations linéaires, PWN, Warsaw, 1932.
  • [FGK] V. P. Fonf, V. I. Gurarii, and M. J. Kadec, On certain subspace of $ \mathcal{C}$, preprint.
  • [G1] V. I. Gurariĭ, Subspaces of differentiable functions in the space of continuous functions, Teor. Funkciĭ Funkcional. Anal. i Priložen. Vyp. 4 (1967), 116–121 (Russian). MR 0220048
  • [G2] V. I. Gurariĭ, Linear spaces composed of everywhere nondifferentiable functions, C. R. Acad. Bulgare Sci. 44 (1991), no. 5, 13–16 (Russian). MR 1127022
  • [LM] B. Levine and D. Milman, On linear sets in space 𝐶 consisting of functions of bounded variation, Comm. Inst. Sci. Math. Méc. Univ. Kharkoff [Zapiski Inst. Mat. Mech.] (4) 16 (1940), 102–105 (Russian, with English summary). MR 0004712
  • [PT] P. P. Petrushev and S. L. Troyanski, On the Banach-Mazur theorem on the universality of 𝐶[0,1], C. R. Acad. Bulgare Sci. 37 (1984), no. 3, 283–285 (Russian). MR 758153
  • [W] K. Weierstrass, Mathematische Werke. II, Mayer and Müller, Berlin, 1895, pp. 71-74.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B04, 26A27, 46E15

Retrieve articles in all journals with MSC: 46B04, 26A27, 46E15

Additional Information

Keywords: Continuous nondifferentiable functions, Banach spaces, isometric linear embeddings
Article copyright: © Copyright 1995 American Mathematical Society